Missouri, 2022

Hail in Missouri, April 11, 2022

April 11, 2022 · NWS MEG · 4 events in 2 counties and zones

A trough deepened over the western US resulting in moist, southwest flow across the Mid-South. Diurnal heating, ample wind shear, and large amounts of instability sustained thunderstorms that formed over the Mid-South and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A trough deepened over the western US resulting in moist, southwest flow across the Mid-South. Diurnal heating, ample wind shear, and large amounts of instability sustained thunderstorms that formed over the Mid-South and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 11, 5:10 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 11, 5:10 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
610 PM CDT Mon Apr 11 2022

.UPDATE...
Updated 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 339 PM CDT Mon Apr 11 2022/

DISCUSSION...

Currently...A nearly stationary front stretches from weak low
pressure near the ARKLATEX across NW AR-southern MO into the OH
Valley. Southerly winds south of the front continue to advect
moisture into the Mid-South which has helped to feed an MCS that
developed across NE AR a couple hours ago and is now slowly
working into parts of West TN. This activity will continue east
over the next couple of hours and should continue to weaken as it
moves into a less favorable airmass. Areas that the convection
moves over will pick up a quick inch of rain.

This evening into tonight...All eyes will be looking west into AR
late this afternoon into this evening. The airmass across SW/W AR
is becoming increasingly unstable and southerly winds will quickly
advect this unstable air into western portions of the forecast
area. A mid level shortwave with 60 kts winds at 500 mb will move
through the Mid MS Valley and the Ozarks this afternoon and
evening and help trigger storms along the stalled frontal boundary
in West AR. Latest CAMs and WoFS data indicate that these storms
will be supercellular initially. By this evening the airmass looks
able to maintain that storm mode at least into eastern AR. 18z
HRRR model soundings at 23z in eastern AR indicate SBCAPEs of 2000
j/kg+, 0-1km helicity values of 200 m2/s2 with decent low level
veering and mid level lapse rates of 8.1 c/km. STP values are
forecast to be above 2. Latest 12z HREF data are fairly aggressive
with UH tracks into east AR this evening and the latest WoFS
places potential supercells into or near east AR by 00/01z. Large
hail is a main threat with the steep mid level lapse rates and
given the storm mode a strong tornado is possible over east AR
and the MO Bootheel. Storm mode will trend toward clusters this
evening with the severe threat gradually waning with loss of
instability and upper support from the shortwave as activity moves
into west TN toward midnight. Threat may transition to heavy rain
and flash flooding according to some 12z CAMs. The persistent 850
mb LLJ may interact with any cold pools or outflow boundaries
from the evening's convection to produce heavy rain. This could
persist well after midnight before breaking down by sunrise as the
LLJ weakens slightly. This heavy rain threat is not a sure thing
but if it does occur could produce a couple inches of rain
probably somewhere near the Memphis metro.

Tuesday...Could be a little leftover convection early in the
morning across the east, otherwise shortwave ridging will build
over the area during the day ahead of the main upper trough across
the western US. Should be breezy, warm and mostly dry across the
Mid-South with little to trigger convection. Highs will be around
80 with some peaks of sun.

Tuesday night...Next round of convection expected as a shortwave
lifts through the lower MS valley. This will trigger showers and
thunderstorms that will expand into the Mid-South during the
evening and mostly exit by Wednesday morning.  There is decent
instability with MLCAPE around 500-1000 j/kg and 0-6km bulk shear
values over 45 kts associated with the shortwave. The 850 mb LLJ
will be increasing to 40-50 kts by midnight. This should be
adequate to support severe storms. Main threat will be damaging
winds and heavy rain with a couple tornadoes possible. Best
chances for severe weather will be across western sections of the
forecast area, mainly east AR.

Wednesday...Some morning convection should lift out early then
the airmass will destabilize once again ahead of a strongly
negatively titled trough and cold front. Parameter space indicates
the possibility for a significant severe weather event with
SBCAPES > 2000 j/kg and 0-1km helicity values above 300 m2/s2.
Expect a QLCS along the front with possibility of supercells and
the potential for strong tornadoes ahead of the front. NAMNEST and
FV3 are hinting at this. Timing looks like the afternoon across
eastern AR into the evening east of the MS River wrapping up
around midnight over eastern areas.

Thursday and Friday...Look quiet in the wake of the departing
system with weak high pressure and zonal flow aloft with
seasonable temps.

Weekend into Monday...Warm front lifts north from the Gulf Coast
and stalls over the area this weekend with chances for showers and
thunderstorms into early next week. Uncertainty is high.

SJM

&&

.AVIATION...
/00z TAFs/

Storms will move into the area and continue overnight tonight and
continue through early Tuesday. Expect shower development to be
confined to norheast Arkansas and west Tennessee. Short range
models show showers moving into the Memphis area around 07z, and
persist through 11z. Winds will mainly be from the south at 10 to
15 kts for most of the period with some llws this evening. Winds
will begin to gust by the end of the period.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 11, 2:41 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
341 PM CDT Mon Apr 11 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-122245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
341 PM CDT Mon Apr 11 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this evening across
east Arkansas, the Missouri Bootheel, much of west Tennessee and
northwest Mississippi. Damaging winds, tornadoes, and very large
hail will be the main threats with these storms. Heavy rainfall
and flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are expected Tuesday evening into
early morning hours of Wednesday. Damaging winds, large hail, and
tornadoes will be possible with these storms. Heavy rainfall will
also be possible with any slow-moving storms which could lead to
flash flooding.

The threat of a third round of severe weather appears to be
increasing Wednesday afternoon into Wednesday night ahead of a
cold front. Tornadoes, large hail and damaging wind all look
possible. Heavy rainfall and flash flooding will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed over the next few days.

SJM

In the hours before

Special weather statement, Apr 11, 12:07 PM CST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
107 PM CDT Mon Apr 11 2022

ARZ026>028-TNZ048-111830-
Poinsett AR-Craighead AR-Mississippi AR-Lauderdale TN-
107 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southeastern
Craighead, eastern Poinsett, Mississippi and northwestern Lauderdale
Counties through 130 PM CDT...

At 106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Manila to 6 miles northeast of Cherry
Valley. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blytheville, Osceola, Manila, Marked Tree, Lepanto, Caraway, Luxora,
Wilson, Tyronza, Keiser, Joiner, Dyess, Dell, Burdette, Bassett,
Marie, Ashport, Little River, Etowah and Birdsong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3593 9012 3591 8965 3590 8965 3591 8964
      3591 8956 3544 9021 3545 9077
TIME...MOT...LOC 1806Z 300DEG 29KT 3585 9012 3545 9065

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 12:28 PM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 PM CDT Mon Apr 11 2022

ARZ027-028-035-036-TNZ048-049-111900-
Poinsett AR-Cross AR-Mississippi AR-Crittenden AR-Tipton TN-
Lauderdale TN-
128 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southeastern
Poinsett, central Mississippi, northwestern Crittenden, northeastern
Cross, west central Tipton and central Lauderdale Counties through
200 PM CDT...

At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blytheville to 8 miles north of Parkin.
Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blytheville, Osceola, Marked Tree, Luxora, Wilson, Tyronza, Keiser,
Fort Pillow State Park, Joiner, Dyess, Burdette, Gilmore, Bassett,
Marie, Fulton, Ashport, Turrell, Birdsong, Victoria and Edith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 9068 3593 8982 3593 8966 3590 8965
      3592 8964 3592 8961 3593 8959 3593 8951
      3592 8951 3593 8950 3593 8939 3535 9021
TIME...MOT...LOC 1827Z 259DEG 29KT 3590 8981 3538 9053

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 12:46 PM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Mon Apr 11 2022

ARZ028-036-TNZ019-020-048>051-088-111915-
Mississippi AR-Crittenden AR-Tipton TN-Crockett TN-Lauderdale TN-
Shelby TN-Dyer TN-Haywood TN-Gibson TN-
146 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southwestern
Mississippi, northeastern Crittenden, northwestern Crockett, Tipton,
southeastern Dyer, southwestern Gibson, Lauderdale, northwestern
Haywood and north central Shelby Counties through 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Unionville to near Gilmore. Movement was
east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millington, Covington, Ripley, Wilson, Fort Pillow State Park,
Munford, Brighton, Halls, Joiner, Gilmore, Nutbush, Forked Deer,
Fulton, Chestnut Bluff, Dixonville, Ft Pillow, Tipton, Atoka, Henning
and Maury City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 9040 3593 8951 3594 8895 3535 8984
TIME...MOT...LOC 1846Z 268DEG 22KT 3589 8950 3537 9026

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 1:14 PM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
214 PM CDT Mon Apr 11 2022

TNZ048>052-088-089-111945-
Tipton TN-Fayette TN-Madison TN-Crockett TN-Lauderdale TN-Shelby TN-
Haywood TN-
214 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of southern Crockett,
Tipton, northwestern Fayette, southeastern Lauderdale, Haywood,
northern Madison and northeastern Shelby Counties through 245 PM
CDT...

At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forked Deer to near Millington. Movement
was east at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Brownsville, Millington, Covington, Humboldt, Fairview,
Munford, Brighton, Alamo, Bells, Three Way, Nutbush, Belle Eagle,
Holly Grove, Dixonville, Adair, Dancyville, Tipton, Carroll and
Atoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 8932 3535 9007 3580 8933 3581 8893
      3580 8891 3579 8861
TIME...MOT...LOC 1914Z 279DEG 46KT 3575 8931 3536 8993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 2:06 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT Mon Apr 11 2022

TNZ050-052-089-090-112030-
Hardeman TN-Fayette TN-Madison TN-Haywood TN-
306 PM CDT Mon Apr 11 2022

...Strong thunderstorms will impact portions of northern Fayette,
northwestern Hardeman, southeastern Haywood and southwestern Madison
Counties through 330 PM CDT...

At 305 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillville to near Dancyville to near Eads.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Whiteville, Somerville, Hillville, Dancyville, Cloverport,
Mercer, Warren, Oakland, Toone, Medon, Yum Yum, Uptonville, Taylor
Chapel, Teague, Hickory Withe, Fayette Corners, Laconia, Parkburg and
Cedar Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3543 8881 3543 8884 3539 8884 3519 8904
      3519 8964 3521 8964 3554 8914 3552 8872
TIME...MOT...LOC 2005Z 306DEG 16KT 3551 8913 3536 8931 3522 8957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 11, 5:05 PM CST, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
605 PM CDT Mon Apr 11 2022

ARZ026-027-112330-
Poinsett AR-Craighead AR-
605 PM CDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of Craighead and
western Poinsett Counties through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grubbs, or 9 miles east of Newport, moving northeast at 60 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Trumann, Harrisburg, Lake City, Bay, Brookland, Caraway,
Weiner, Cash, Waldenburg, Greenfield, Black Oak, Fisher, Hergett,
Apt, Valley View, Gum Point, Farrville, Lester and Maple Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3576 9104 3597 9058 3596 9043 3574 9029
      3544 9102 3544 9104
TIME...MOT...LOC 2304Z 243DEG 52KT 3558 9107

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dunklin

When
April 11, 6:05 PM CST to 6:13 PM CST
Where
Dunklin County, 1.31 mi ENE of Kennett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.240, -90.050

Multiple people in Kennett reported hail estimated at one inch.

Hail, Pemiscot

When
April 11, 6:23 PM CST to 6:28 PM CST
Where
Pemiscot County, 1.49 mi SSE of Wardell
Measured
1 in hail
Reported by
Public
Coordinates
36.350, -89.810

Quarter-sized hail in Wardell. Dime-sized hail just to the southwest in Bragg City.

Hail, Pemiscot

When
April 11, 6:23 PM CST to 6:28 PM CST
Where
Pemiscot County, 1.38 mi S of Wardell
Measured
1.25 in hail
Reported by
Public
Coordinates
36.350, -89.820

Hail estimated at 1.25 inches.

Hail, Pemiscot

When
April 11, 6:30 PM CST to 6:35 PM CST
Where
Pemiscot County, 0.89 mi SE of Hayward
Measured
1 in hail
Reported by
Public
Coordinates
36.390, -89.660

Hail estimated at one inch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014230, 1014231, 1014233, 1014232.